Sheriff’s deputy overdoses after being exposed to fentanyl during arrest
SAN DIEGO (KGTV) - Dramatic body camera video shows a deputy in training overdose after coming into contact with fentanyl during an arrest last month.
The San Diego Sheriff’s Department shared the footage this week in an effort to raise awareness around the potentially deadly drug.
The footage shows the deputy’s partner administering naloxone or Narcan to reverse the effects of the overdose.
The graphic footage raised questions about exactly how something like this could happen.
“The thought is he either ingested it or inhaled it somehow. Some of the powder got into the air through movement or motion while he was testing it or perhaps dermally through his skin,” Undersheriff Kelly Martinez said.
She says the deputy was wearing gloves during the call, but when he removed one of the gloves after testing is when he collapsed.
According to a guide created by the American College of Medical Toxicology, for opioid toxicology to occur, the drug “must enter the blood and brain from the environment.”
Toxicity cannot occur from simply being in proximity to the drug.
While it is still unclear exactly what happened in this case, the sheriff’s department says it illustrates just how dangerous the drug is.
As for what to look for, it is most commonly found in pill or powder form.
“It’s a white powder in some of the forms similar to what cocaine looks like. The blue pills...typically it’s a small blue pill,” Martinez said.
She says the department has changed its testing procedures and requires the use of protective equipment.
“We always have someone else present when we’re testing, as you saw. He had the presence of mind to have the naloxone handy and ready to go,” Martinez said.
Fentanyl is 50 times more potent than heroin and 80 to 100 times stronger than morphine.
Just a few grains of the drug can be deadly.
Copyright 2021 KGTV via CNN Newsource. All rights reserved.